What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 14, 9:45 PM EST, 15 minutes earlier.
Area forecast discussion, Jul 14, 9:45 PM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1045 PM EDT Fri Jul 14 2023
.SYNOPSIS...
Widely scattered showers and a few thunderstorms this afternoon
will wind down tonight. Expect seasonably warm and humid
conditions on Saturday with partly sunny skies. This break in
active weather will give way to widespread rain and
thunderstorms by early Sunday as tropical air interacts with an
upper level low. This system will be progressive and exit the
region Sunday night. Another brief period of dry weather will
follow, then showers are likely on Tuesday along with a chance
of thunderstorms.
&&
.NEAR TERM /THROUGH SATURDAY NIGHT/...
As of 1033 PM EDT Friday...Storms continue to persist this
evening, although the main threat at the moment is flooding.The
greatest threat at the moment is in Addison and Rutland
counties. If you encounter flooded roads, turn around. Flooding
at night can be especially dangerous. These storms should
hopefully end in the next few hours. Outside of some small
adjustments to temperatures, the forecast remains in good shape.
Previous Discussion...Isolated showers have developed,
which will at times pulse up and produce locally heavy rain,
lightning, and in the tallest storms, gusty winds. The flash
flood potential was noted by WPC this afternoon, with best
moisture and instability in our southern areas concurrent with
best severe weather threat (level 1 of 5 from SPC). Cloud layer
flow is southwesterly, but cell propagation will be slow to move
eastward. Therefore, a few instances of flash flooding are
possible where stronger cells move over the same location.
Localized, small rainfall footprints of greater than an inch are
likely even if the rainfall amounts overall are not as heavy as
yesterday. Some things going for thunderstorm development later
this afternoon is some warm air advection near the 850 millibar
level helping improve mid-level lapse rates, and there is some
added synoptic scale ascent from upper level divergence ahead of
a shortwave moving east of Michigan. While single cell, pulse-
like storms will be the main storm mode, it looks like effective
shear out of the southwest around 30 knots will be present to
help sustain updrafts for any isolated stronger storm. However,
as these showers and thunderstorms are mainly diurnally driven,
we should see instability taper off leading to demise of
thunderstorms after around 8 PM.
Overnight, widespread fog is expected due to a combination of
light and moist southerly flow. A repeat of dense river valley
fog from last should be supplemented by at least some patchy
fog areawide. Once the fog mixes out tomorrow morning, a
relatively quiet weather day is expected. Have maintained dry
weather through mid-afternoon, then just a slight chance of
thunderstorms is indicated in the vicinity of the Adirondacks
and along and east of the central/southern Greens. It is hard to
fully suppress convection on seasonably hot and humid days;
temperatures will soar back into the 80s with dew points in the
60s. Otherwise, weak ridging will support warm and dry air aloft
that will minimize coverage of precipitation. However, as a
strong upper level system arrives overnight, chances of showers
with embedded thunderstorms increases, generally from west to
east. Increasing clouds and moisture will ensure a very mild
night with valley low temperatures mainly in the upper 60s to
lower 70s.
&&
.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
As of 339 PM EDT Friday...Concern for the potential for flooding
continues to grow for this timeframe. While there are still
differences in where the axis of heaviest rain will ultimately lie,
heavy rainfall is still very much a threat, with rainfall totals of
1-2+ inches possible. WPC has upgraded southeastern VT up to a
moderate risk on their latest Day 3 Excessive Rainfall Outlook. That
being said...at this time, we are not expecting catastrophic
flooding like we saw Monday/Tuesday.
There's been no real change in the overall expected pattern. A
shortwave trough will rotate around the upper trough positioned off
to our northwest, and the south/southwest flow will usher in copious
amounts of moisture. Surface low pressure will develop and push
eastward through the day, dragging a frontal boundary in its wake.
There's still question on exactly where this low will track and how
deep it will be, and some guidance still tries to form some sort of
secondary low near the coast. CAPEs will be modest at mainly 700
J/kg or less, though 0-6km shear will be around 40 kt. So there will
be some convection, and with PWATs still expected to be 2+ inches
and warm cloud depths 12+ kft, thunderstorms will be very efficient
rain makers. Rainfall rates of 1-2+ inches per hour are possible,
and given how saturated soils are from antecedent rainfall, most of
this will be pure runoff. So while we're not anticipating
devastating flooding like we saw earlier this week, it will take
less rain to cause flooding than would be the case otherwise. We
will continue to watch trends closely, especially now as we're
getting into the timeframe for hi-res CAMs.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 339 PM EDT Friday...Unfortunately, the active pattern looks to
persist through much of next week as we remain under the influence
of cyclonic flow. Shortwaves will rotate around the trough, lifting
up across the region. Given southwest flow, expect there will be
plenty of moisture available; note the GFS for example has a few
resurgences of 1.5+ inch PWATs through the week. All this points
toward additional rounds of rain. The best chance for additional
rainfall arrives Tuesday with ahead of a cold frontal passage.
Beyond that, model timing/placement of the shortwaves and heaviest
precipitation differs, so have stayed with chance PoPs as we head
toward the latter half of the week.
&&
.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
Through 00Z Sunday...Most terminals are currently experiencing
VFR conditions, with some isolated thunderstorms and showers
occurring across the region. Thunderstorm activity should
diminish over the next couple of hours, by 03Z if not earlier.
The biggest concern during the forecast period will be the
development of fog, primarily between 06Z and 12Z. The greatest
confidence of fog development and IFR/LIFR conditions exist at
KSLK and KMPV, but other terminals may also see reduced flight
conditions. Once fog dissipates, VFR conditions should prevail
once again. Winds continue to be light and variable throughout
the forecast period.
Outlook...
Saturday Night: VFR. Chance SHRA, Likely RA, Slight chance TSRA.
Sunday: Mainly MVFR, with areas VFR possible. Definite SHRA,
Slight chance TSRA.
Sunday Night: Mainly VFR, with areas MVFR possible. Chance SHRA,
Slight chance TSRA.
Monday: Mainly VFR, with local MVFR possible. Slight chance SHRA.
Monday Night: VFR. Chance SHRA.
Tuesday: Mainly VFR, with local MVFR possible. Likely SHRA,
Chance TSRA.
Tuesday Night: Mainly VFR, with local MVFR possible. Chance SHRA,
Slight chance TSRA.
Wednesday: VFR. NO SIG WX.
&&
.HYDROLOGY...
As of 345 PM EDT Friday...Widely scattered showers and
thunderstorms will continue through this afternoon and will
generally be weaker than those observed yesterday afternoon. As
a result, threat of additional flash flooding is relatively low
today (slight risk per WPC Excessive Rainfall Outlook) and
mainly confined to far southern sections. Looking ahead, a
tropical air mass and PW 2-2.25" plume will interact with an
upper low pressure system approaching from the Great Lakes on
Sunday. This will bring our next threat of widespread rainfall,
which could be locally heavy. Current trends suggest 1-2 inches
rainfall, with locally higher amounts, across central/ern VT
for Sunday, which could lead to additional flash flooding and
push some rivers back into a minor flood stage. We will continue
to monitor.
Thursday's storms brought 1-3" rainfall across Rutland/srn
Addison counties. As a result, the Otter Creek at Middlebury
remains near flood stage and rising.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.
&&
SYNOPSIS...Kutikoff
NEAR TERM...Kremer/Kutikoff
SHORT TERM...Hastings
LONG TERM...Hastings
AVIATION...Kremer
HYDROLOGY...Banacos/Hastings
Hazardous weather outlook, Jul 14, 1:35 AM EST, 20 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
235 AM EDT Fri Jul 14 2023
NYZ026>031-034-035-087-VTZ001>011-016>021-150645-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
235 AM EDT Fri Jul 14 2023
This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Additional moderate to heavy rainfall is possible on Sunday across
much of Vermont and portions of northeastern New York. Current
indications suggest rainfall amounts in the 1 to 2 inch range, but
locally higher amounts are possible. We will continue to monitor.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 14, 4:45 PM EST, 5 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
545 PM EDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Tornado Hortonia 43.74N 73.22W
07/13/2023 Rutland VT NWS Storm Survey
Numerous trees and powerlines were down in multiple
directions near Benson, VT. A NWS storm survey team
confirmed an EF-0 tornado with peak winds of 85 mph.
&&
Event Number BTV2301966
BIRCHFIELDLocal storm report, Jul 14, 4:54 PM EST, 5 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
554 PM EDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM Tornado 2 SSE Hyde Manor 43.76N 73.19W
07/13/2023 Rutland VT NWS Storm Survey
Tree and powerline damage occurred on Hortonia Road
just south of Sudbury, VT with downed trees in different
directions. A NWS storm survey team confirmed an EF-0
tornado with peak winds of 85 mph.
&&
Event Number BTV2301967
BIRCHFIELDSpecial weather statement, Jul 14, 5:44 PM EST, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Burlington VT
644 PM EDT Fri Jul 14 2023
NYZ034-035-142330-
Western Essex NY-Eastern Essex NY-
644 PM EDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of southeastern Essex
and southwestern Addison Counties through 730 PM EDT...
At 644 PM EDT, Doppler radar was tracking a strong thunderstorm near
Schroon Lake, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Moriah, Crown Point, Schroon Lake, Crown Point Center, Port Henry,
North Hudson, Paradox, Bulwagga Bay, Witherbee, South Schroon,
Underwood, Schroon Falls, Steep Bay, Ironville, Grass Island,
Gilligans Bay, Sheepshead Island, Severance, Schoolhouse Bay, and
Hickock Point.
This includes Interstate 87 between mile markers 83 and 109.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4392 7396 4421 7368 4399 7341 4393 7341
4379 7379
TIME...MOT...LOC 2244Z 229DEG 19KT 4393 7376
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ChaiSpecial weather statement, Jul 14, 7:33 PM EST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Burlington VT
833 PM EDT Fri Jul 14 2023
NYZ035-VTZ009-018-150115-
Eastern Essex NY-Western Addison VT-Eastern Addison VT-
833 PM EDT Fri Jul 14 2023
...A strong thunderstorm producing torrential rainfall will impact
portions of eastern Essex and northwestern Addison Counties through
915 PM EDT...
At 832 PM EDT, Doppler radar was tracking a strong thunderstorm over
Weybridge, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Middlebury, Vergennes, Ferrisburg, Cornwall, Addison, Weybridge,
Waltham, Ripton, Bristol, Monkton Ridge, Monkton, Monkton Boro, New
Haven, Panton, Bridport, Ferrisburgh, Salisbury, Hancock, Lincoln,
and East Middlebury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4396 7334 4414 7342 4427 7311 4393 7294
TIME...MOT...LOC 0032Z 254DEG 17KT 4405 7326
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ChaiLocal storm report, Jul 14, 7:41 PM EST, 2 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
841 PM EDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM Flash Flood 1 SSE Schroon Falls 43.89N 73.75W
07/14/2023 Essex NY Law Enforcement
The Essex County Dispatch reported water spilling out
of the embankment along Route 9 near Schroon Falls
making travel difficult. DOT is in route to assess the
road conditions.
&&
Event Number BTV2301968
BIRCHFIELDLocal storm report, Jul 14, 9:05 PM EST, 55 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
1005 PM EDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0959 PM Flash Flood 1 WSW Severance 43.87N 73.75W
07/14/2023 Essex NY Law Enforcement
Essex County Dispatch reported major flooding between
Schroon Lake and Severance with roads closed at the
intersection of routes 74 and 9.
&&
Event Number BTV2301969
BIRCHFIELD